The Annals of Applied Probability

On convergence to stationarity of fractional Brownian storage

Michel Mandjes, Ilkka Norros, and Peter Glynn

Full-text: Open access

Abstract

With M(t):=sups∈[0, t]A(s)−s denoting the running maximum of a fractional Brownian motion A(⋅) with negative drift, this paper studies the rate of convergence of ℙ(M(t)>x) to ℙ(M>x). We define two metrics that measure the distance between the (complementary) distribution functions ℙ(M(t)>⋅) and ℙ(M>⋅). Our main result states that both metrics roughly decay as exp(−ϑt2−2H), where ϑ is the decay rate corresponding to the tail distribution of the busy period in an fBm-driven queue, which was computed recently [Stochastic Process. Appl. (2006) 116 1269–1293]. The proofs extensively rely on application of the well-known large deviations theorem for Gaussian processes. We also show that the identified relation between the decay of the convergence metrics and busy-period asymptotics holds in other settings as well, most notably when Gärtner–Ellis-type conditions are fulfilled.

Article information

Source
Ann. Appl. Probab., Volume 19, Number 4 (2009), 1385-1403.

Dates
First available in Project Euclid: 27 July 2009

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1248700622

Digital Object Identifier
doi:10.1214/08-AAP578

Mathematical Reviews number (MathSciNet)
MR2538075

Zentralblatt MATH identifier
1187.60029

Subjects
Primary: 60G15: Gaussian processes 60G18: Self-similar processes 90B05: Inventory, storage, reservoirs

Keywords
Convergence to stationarity fractional Brownian motion storage process large deviations

Citation

Mandjes, Michel; Norros, Ilkka; Glynn, Peter. On convergence to stationarity of fractional Brownian storage. Ann. Appl. Probab. 19 (2009), no. 4, 1385--1403. doi:10.1214/08-AAP578. https://projecteuclid.org/euclid.aoap/1248700622


Export citation

References

  • [1] Bahadur, R. R. and Zabell, S. L. (1979). Large deviations of the sample mean in general vector spaces. Ann. Probab. 7 587–621.
  • [2] Biagini, F., Hu, Y., Øksendal, B. and Zhang, T. (2008). Stochastic Calculus for Fractional Brownian Motion and Applications. Springer, Berlin.
  • [3] Blanc, J. P. C. and van Doorn, E. A. (1984). Relaxation times for queueing systems. In Mathematics and Computer Science (Amsterdam, 1983) (J. W. de Bakker, M. Hazewinkel and J. K. Lenstra, eds.). CWI Monogr. 1 139–162. North-Holland, Amsterdam.
  • [4] Callaert, H. and Keilson, J. (1973). On exponential ergodicity and spectral structure for birth–death processes. I. Stochastic Process. Appl. 1 187–216.
  • [5] Callaert, H. and Keilson, J. (1973). On exponential ergodicity and spectral structure for birth–death processes. II. Stochastic Process. Appl. 1 217–235.
  • [6] Chang, C. S. (1995). Sample path large deviations and intree networks. Queueing Systems Theory Appl. 20 7–36.
  • [7] de Acosta, A. (1994). Large deviations for vector-valued Lévy processes. Stochastic Process. Appl. 51 75–115.
  • [8] Dȩbicki, K. (1999). A note on LDP for supremum of Gaussian processes over infinite horizon. Statist. Probab. Lett. 44 211–219.
  • [9] Deuschel, J.-D. and Stroock, D. W. (1989). Large Deviations. Pure and Applied Mathematics 137. Academic Press, London.
  • [10] Dieker, A. B. (2005). Conditional limit theorem for queues with Gaussian input, a weak convergence approach. Stochastic Process. Appl. 115 849–873.
  • [11] Dieker, T. and Mandjes, M. (2006). Fast simulation of overflow probabilities in a queue with Gaussian input. ACM Transactions on Modeling and Computer Simulation 16 119–151.
  • [12] Duffield, N. G. and O’Connell, N. (1995). Large deviations and overflow probabilities for the general single-server queue, with applications. Math. Proc. Cambridge Philos. Soc. 118 363–374.
  • [13] Es-Saghouani, A. and Mandjes, M. (2007). On the correlation structure of Gaussian queues. Stoch. Models. To appear.
  • [14] Es-Saghouani, A. and Mandjes, M. (2008). On the correlation structure of a Lévy-driven queue. J. Appl. Probab. 45 940–952.
  • [15] Foss, S. (2008). Private communication.
  • [16] Hüsler, J. and Piterbarg, V. (1999). Extremes of a certain class of Gaussian processes. Stochastic Process. Appl. 83 257–271.
  • [17] Glynn, P. W. and Whitt, W. (1994). Logarithmic asymptotics for steady-state tail probabilities in a single-server queue. J. Appl. Probab. 31A 131–156.
  • [18] Kingman, J. F. C. (1962). On queues in which customers are served in random order. Proc. Cambridge Philos. Soc. 58 79–91.
  • [19] Kingman, J. F. C. (1963). Ergodic properties of continuous-time Markov processes and their discrete skeletons. Proc. London Math. Soc. (3) 13 593–604.
  • [20] Kingman, J. F. C. (1963). The exponential decay of Markov transition probabilities. Proc. London Math. Soc. (3) 13 337–358.
  • [21] Leland, W., Taqqu, M., Willinger, W. and Wilson, D. (1994). On the self-similar nature of Ethernet traffic. IEEE/ACM Transactions on Networking 22 1–15.
  • [22] Mandjes, M. (2007). Large Deviations for Gaussian Queues: Modelling Communication Networks. Wiley, Chichester.
  • [23] Mandjes, M., Mannersalo, P., Norros, I. and van Uitert, M. (2006). Large deviations of infinite intersections of events in Gaussian processes. Stochastic Process. Appl. 116 1269–1293.
  • [24] Mandjes, M. and van Uitert, M. (2005). Sample-path large deviations for tandem and priority queues with Gaussian inputs. Ann. Appl. Probab. 15 1193–1226.
  • [25] Massoulié, L. and Simonian, A. (1999). Large buffer asymptotics for the queue with fractional Brownian input. J. Appl. Probab. 36 894–906.
  • [26] Narayan, O. (1998). Exact asymptotic queue length distribution for fractional Brownian traffic. Advances in Performance Analysis 1 39–63.
  • [27] Norros, I. (1994). A storage model with self-similar input. Queueing Systems Theory Appl. 16 387–396.
  • [28] Norros, I. (1995). On the use of fractional Brownian motion in theory of connectionless networks. IEEE Journal on Selected Areas in Communications 13 953–962.
  • [29] Norros, I. (1999). Busy periods of fractional Brownian storage: A large deviations approach. Advances in Performance Analysis 2 1–20.
  • [30] van Doorn, E. A. (1985). Conditions for exponential ergodicity and bounds for the decay parameter of a birth–death process. Adv. in Appl. Probab. 17 514–530.